Heavy bleeding during intercourse

by Rose

Dear Wray,

I've been in a long distance relationship for 4 months now, and we meet with my partner at the weekends. The first two months were great, but then on the third month one weekend I started bleeding heavily after the intercourse. The bleeding went on from there for about 5-7 days like a period, and then it dried up. The same thing happened the next weekend. After these bleeding experiences two weekends in the row, we decided to take a 3 week brake from each other to see if the bleeding would be gone for good in that time. It did stop eventually in about 10 days time, but when we met after the brake, I was once again bleeding during the intercourse! (By then I had also just started one week back on Natpro for my headaches). Next, we took a two and a half week brake and decided to meet on the same day after my appointment with a gynecologist, (which was just two days ago on Tuesday).
So, in the morning I saw the gynecologist and in the evening I saw my partner. My gynecologist looked at my uterus with an ultrasound and took the smear test. These are the possible reasons for the bleeding given to me by the gynecologist: 1. It could be cancer (I have not had the smear results yet) 2. It could have been due to a think lining in the uterus (I told her that I had been using Natpro for over 3 weeks, and she said that because of the cream, even if the lining would have been thick, by now the cream would have made it thinner, so we will never know if it was thick at one point) 3. Infection 4. My mucous membranes are weak due to too little estrogen.
Then she prescribed ''Vagifem'', an estrogen related estradiol-medicine which is inserted inside the vagina, because she wanted to first rule out the weak mucous membranes.

As I told you earlier, I also met with my partner after the gynecologist and we did try again intercourse and to both of our relief there was no bleeding this time around!

Last night I did insert the ''vagifem'' estrogen inside me, but I have been feeling very ill today and uncomfortable about the whole idea. Over the past 3 and a half weeks that I have been using the Natpro my headaches have reduced almost to nothing, so I don't quite feel like adding more estrogen inside me now when I just got the progesterone levels up! Also, since there was no bleeding this time around after the intercourse, doesn't that also say something? I personally do not know what it says, since it's the first time in my life that I'm ''studying'' hormones. But I know that you have a lot of knowledge and many years experience on matters related to hormones and female health. So, I'm quite sure that when you are reading this letter, you understand exactly what is going on with my body and can give me advice accordingly. I'm 48, and haven't had a period for 6 months, if we don't count this recent episode.

I have a lovely new relationship after many years of being alone, and I want so much to be happy and healthy again!
Kindly help me to restore my health back to normal, please!

Comments for Heavy bleeding during intercourse

Click here to add your own comments

Jun 01, 2013
Heavy bleeding during intercourse
by: Wray

Hi Rose I'm delighted the gynae didn't throw up her hands in horror about the progesterone. That she actually knew it would reduce your lining. If the bleeding is coming from your uterus and not your vagina, the vagifem won't alter that fact. If the bleeding was from the vaginal walls breaking down progesterone would be more affective, it's an anti-inflammatory, whereas oestrogen is an excitatory, inflammatory hormone. Many women, including myself, use some cream there nightly. I will have to leave it to you if you continue with the vagifem, topical oestrogen is safer than oral, but it seems to have had an adverse affect on you. You could try the progesterone as I do and see if that helps. A pap smear would only tell if you have cervical cancer, not uterine. I must admit to being puzzled why you should bleed each time you have intercourse, but it could be your lining was thicker than it should be, and became disturbed by the movement. After all it is only clotted blood, it has no means of adhering to the uterine wall beyond clotting to it. You are in Peri-menopause now, so a thick lining is only too likely. The 3 plus weeks of progesterone, plus the bleeding, would have cleaned it out, which suggests to me you shouldn't experience it again. But peri-menopause is an impossible time, so if you do don't be surprised! You have not had a period for 6 months, which indicates you have another 6 months of odd bleeding, no bleeding, flooding, before you are in Menopause. I'm so happy the progesterone has helped the headaches, it's good for Migraines too. I'm delighted you have a lovely relationship, long may it last. Take care Wray

Jun 04, 2013
Heavy bleeding during intercourse
by: Rose

Hi Wray,

Thousand thanks for your reply, well wishes and all the information that has put my mind at ease!
Now I understand that peri-menopause can be an ''impossible time'', and that I have to be prepared for anything really as far as bleeding is concerned.
Yes, my gynae was pretty cool about me using progesterone, although I must admit that I was a little nervous at first mentioning about it to her.
After only two days of using the Vagifem I started bleeding again very heavily, and that's when I decided that no longer did I want to continue using it.
I called the gynae and told her about the bleeding and how I felt really ill after the Vagifem. She just said that : ''obviously estrogen wasn't what you needed, I hope you understood to stop using it?'' So, now I'm just continuing happily with the progesterone-therapy and trying very hard to slip it in my vagina (takes practice)as well. Thank Lord and Natpro the bleeding finished today and my 8 year long headaches and migraines are becoming a thing of a past! What a relief to be able to live quality life again after so many years of suffering! Thousand thanks Wray, you really are an angel!

All the best to you and your precious work.

From Rose

Jun 05, 2013
Heavy bleeding during intercourse
by: Wray

Hi Rose Oh yes peri-M is impossible, thank god it's over for me! Very casual offhand remark by your gynae, not everyone would think as you did when bleeding started. They'd probably panic and not know what to do. It's saddening to me that so many women suffer so unnecessarily for so many years. I do wonder if men had all our problems how long they would last, and I'm sure something would be done quickly to find a solution. Do hope it all continues to go smoothly, if not I'm always here to lend an ear. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...